Mississippi, 2015

Damaging Wind in Mississippi, April 10, 2015

April 10, 2015 · NWS JAN · 1 event in 1 county or zone

A severe thunderstorm knocked down several large limbs in Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A severe thunderstorm knocked down several large limbs in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 10, 4:09 AM CST, 41 minutes earlier.

Area forecast discussion, Apr 10, 4:09 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
509 AM CDT FRI APR 10 2015

.DISCUSSION...
SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...THE COLD FRONT IS NOW
PUSHING INTO THE ARKLAMISS DELTA THIS MORNING. SHOWERS AND
THUNDERSTORMS ARE ONGOING ALONG/IMMEDIATELY AHEAD OF THE FRONT. A FEW
OF THESE STORMS SHOWED SIGNS OF STRONG WIND POTENTIAL EARLIER THIS
MORNING...BUT SURFACE OBSERVATIONS SUGGEST THE STORMS HAVE REMAINED
MOSTLY ELEVATED WITH ONLY INCONSEQUENTIAL GUSTS REACHING THE
SURFACE. HEAVY RAINFALL HAS BEEN AN ISSUE IN A FEW SPOTS...WITH FLASH
FLOODING REPORTED IN THE CITY OF DERMOTT OVERNIGHT.

THERE HAS BEEN A GRADUAL DECREASE IN THE ORGANIZATION OF CONVECTION
ALONG THE FRONT OVER THE PAST FEW HOURS AND THIS TREND IS EXPECTED TO
CONTINUE THROUGH THE MORNING AS BETTER FORCING CONTINUES TO PULL OUT
OF THE AREA. HOWEVER AT LEAST A BROKEN LINE OF SHOWERS AND STORMS IS
EXPECTED TO CONTINUE... REACHING THE TRACE AROUND DAYBREAK. THOUGH WE
WILL LIKELY SEE A RELATIVE LULL IN ACTIVITY THROUGH THE MORNING
HOURS...STORMS MAY BECOME REINVIGORATED NEAR THE FRONT DURING THE
AFTERNOON WITH THE HELP OF INCREASING INSTABILITY AND 30-40 KT DEEP
LAYER SHEAR. SPC SSEO GUIDANCE SUGGESTS THE BEST OPPORTUNITY FOR THIS
WILL BE SOUTH OF A NATCHEZ TO MERIDIAN CORRIDOR. THIS IS WHERE WE
WILL MAINTAIN A LIMITED THREAT FOR SEVERE STORMS THIS AFTERNOON.
CONTINUED WEAK FORCING AND WEAK HEIGHT FALLS SUGGEST ANY SEVERE
STORMS THAT DO DEVELOP WILL BE ISOLATED.

MOST AREAS WILL BE DRY TONIGHT INTO SATURDAY AS THE FRONT SHIFTS
SOUTH TO NEAR THE COAST AND A SURFACE HIGH BUILDS ACROSS THE
MIDWEST. A FEW SHOWERS WILL REMAIN POSSIBLE ALONG THE HIGHWAY 84
CORRIDOR WITH THE FRONT AND 1 INCH PWATS STILL NEARBY. AS THE RIDGE
AXIS SHIFTS EASTWARD AND A SHORTWAVE IN THE SUBTROPICAL JET DEVELOPS
OVER THE SOUTHWEST...THE FRONT WILL BEGIN TO RETURN NORTHWARD AS A
WARM FRONT BY SATURDAY AFTERNOON/EVENING. THIS WILL BRING A GRADUAL
INCREASE IN RAIN CHANCES TOWARD THE I-20 CORRIDOR SAT NIGHT. /DL/

LONG TERM (SUNDAY THROUGH NEXT FRIDAY)...
GLOBAL MODELS CONTINUE TO PORTRAY A LONGWAVE TROUGH TO RIDGE PATTERN
AND ENERGETIC SUBTROPICAL STREAM OVER THE SOUTHERN CONUS NEXT WEEK
THAT SHOULD RESULT IN A LENGTHY DURATION OF ACTIVE WEATHER FOR THE
ARKLAMISS.

HIGH PRESSURE WILL SHIFT EAST OF THE ARKLAMISS SUNDAY AND THIS WILL
ALLOW WARM ADVECTION AND RAPID MOISTURE TRANSPORT TO ENSUE WITH
PRECIPITABLE WATER INCREASING BY OVER AN INCH IN < 18 HRS. RAPID
DESTABILIZATION AND UPPER LEVEL JET SUPPORT WILL COMBINE WITH THE
IMPRESSIVE MOISTURE TO SUPPORT AT LEAST TWO CONVECTIVE SYSTEMS...ONE
WITH THE WARM ADVECTION SUNDAY INTO SUNDAY NIGHT AND THEN ANOTHER
FROM MONDAY INTO MONDAY NIGHT AHEAD OF AN APPROACHING SOUTHERN
STREAM SHORTWAVE TROUGH. DEEP LAYER SHEAR WILL BE MARGINAL FOR
ORGANIZED SEVERE STORMS...BUT THE POTENTIAL FOR HEAVY RAINFALL AND
FLOODING SHOULD BE ON THE INCREASE GIVEN ANOMALOUS MOISTURE AND WET
SOIL CONDITIONS. WILL CONSIDER MENTIONING THESE CONCERNS IN THE
HWO/GRAPHICS...BUT CONFIDENCE IS STILL A LITTLE LOW GIVEN THE
POTENTIAL FOR THE SHORTWAVE TROUGH TO SLOW DOWN.

GOING BEYOND TUESDAY...THERE ARE MORE DIFFERENCES IN THE GUIDANCE
DETAILS THAN THERE WERE YESTERDAY AS MODELS STRUGGLE TO HANDLE NEW
SOUTHERN STREAM ENERGY OVER THE SOUTHWEST CONUS...BUT THE LONGWAVE
PATTERN WITH SOUTHWEST FLOW ALOFT/UPSTREAM TROUGHING AND ANOMALOUS
MOISTURE WILL SUPPORT ADDITIONAL SIGNIFICANT ROUNDS OF CONVECTION
OVER THE ARKLAMISS. DEPENDING ON HOW THINGS TRANSPIRE EARLY IN THE
WEEK...THE THREAT FOR HEAVY RAINFALL/FLOODING COULD BE A MORE
SERIOUS CONCERN. THE THREAT FOR SEVERE WEATHER MAY PEAK WITH THE
MOST SIGNIFICANT SHORTWAVE TROUGH PASSAGE LATE IN THE WEEK...BUT IT
IS STILL UNCERTAIN ON WHETHER THIS WOULD SPELL AN END TO THE OVERALL
ACTIVE PATTERN OR IF DEEP SOUTHWEST FLOW WOULD CONTINUE. /EC/

&&

.AVIATION...LOW STRATUS ARE BRINGING MVFR/IFR CATEGORY CIGS TO MANY
AREA TERMINALS THIS MORNING. A FRONT IS CURRENTLY MOVING SEWD ACROSS
THE DELTA...AND WILL BRING A WIND SHIFT TO NW/NNW AT JAN/HKS/GTR
AROUND DAYBREAK AND AT MEI/HBG BY AROUND NOON. SHRA/TSRA ARE
POSSIBLE ALONG THE FRONT...POTENTIALLY BRINGING BRIEF VISBY
REDUCTIONS. CIGS ARE EXPECTED TO GRADUALLY IMPROVE BEHIND THE
FRONT...THIS MORNING ACROSS THE DELTA AND BY AFTERNOON FARTHER
SOUTH. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  57  76  59 /  80  14  14  24
MERIDIAN      77  57  77  57 /  75  20   9  20
VICKSBURG     72  55  77  61 /  73  11  13  26
HATTIESBURG   81  63  79  62 /  77  40  31  37
NATCHEZ       75  59  77  62 /  65  20  25  40
GREENVILLE    69  51  74  57 /  22   5   2  10
GREENWOOD     69  52  76  56 /  49   6   2   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/EC
Hazardous weather outlook, Apr 10, 3:33 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
433 AM CDT FRI APR 10 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>061-
110945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-
ADAMS-
433 AM CDT FRI APR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ057-058-062>066-072>074-110945-
JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
433 AM CDT FRI APR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS AFTERNOON

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS TO 60
MPH AND QUARTER SIZE HAIL ARE POSSIBLE ON THIS AFTERNOON...MAINLY
FOR AREAS ALONG AND SOUTH OF A LINE FROM BROOKHAVEN TO QUITMAN.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Apr 9, 11:26 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1226 AM CDT FRI APR 10 2015

MSZ026-100615-
GRENADA MS-
1226 AM CDT FRI APR 10 2015

...STRONG THUNDERSTORMS AFFECTING NORTHERN GRENADA COUNTY...

AT 1225 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
JUST NORTH OF GRENADA...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
GRENADA COUNTY.

LAT...LON 3387 8977 3387 8951 3382 8951 3380 8993
      3382 8994 3383 8993 3390 8992 3390 8977
TIME...MOT...LOC 0525Z 250DEG 36KT 3387 8984

DL
Local storm report, Apr 10, 12:08 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
108 AM CDT FRI APR 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      DERMOTT                 33.53N 91.44W
04/10/2015                   CHICOT             AR   EMERGENCY MNGR

            SEVERAL STREETS FLOODED AROUND THE CITY. TWO PEOPLE WERE
            RESCUED FROM VEHICLES SURROUNDED BY WATER. NO STRUCTURES
            AFFECTED. ESTIMATED THREE INCHES OF RAINFALL.

&&

DL
Special weather statement, Apr 10, 1:21 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 AM CDT FRI APR 10 2015

ARZ075-100745-
CHICOT AR-
221 AM CDT FRI APR 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHICOT COUNTY UNTIL
245 AM CDT...

AT 220 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER DERMOTT...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MCMILLAN CORNER AROUND 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3356 9124 3356 9123 3353 9122 3351 9119
      3349 9119 3345 9123 3344 9123 3344 9119
      3342 9118 3341 9121 3338 9118 3336 9118
      3337 9146 3356 9145 3356 9135
TIME...MOT...LOC 0720Z 267DEG 41KT 3349 9145

DL
Special weather statement, Apr 10, 1:34 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
234 AM CDT FRI APR 10 2015

MSZ018-034-100800-
WASHINGTON MS-BOLIVAR MS-
234 AM CDT FRI APR 10 2015

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN BOLIVAR AND NORTHERN
WASHINGTON COUNTIES...

AT 233 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ARKANSAS CITY...OR 11 MILES EAST OF DERMOTT...MOVING EAST AT 50
MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SCOTT...LAMONT AND WINTERVILLE AROUND 245 AM CDT.
  BENOIT AROUND 250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3345 9078 3344 9112 3347 9112 3350 9117
      3344 9118 3344 9123 3356 9123 3360 9113
      3364 9116 3366 9122 3370 9122 3371 9116
      3367 9113 3366 9108 3368 9103 3372 9106
      3372 9114 3380 9079
TIME...MOT...LOC 0733Z 256DEG 41KT 3355 9123

DL
Special weather statement, Apr 10, 2:41 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
341 AM CDT FRI APR 10 2015

MSZ018-019-034-100915-
WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS-
341 AM CDT FRI APR 10 2015

...THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS PARTS OF THE
DELTA...

AT 340 AM CDT...METEOROLOGISTS WERE TRACKING A CLUSTER OF
THUNDERSTORMS FROM GREENVILLE THROUGH INDIANOLA TO NEAR MINTER CITY
PRODUCING VERY HEAVY RAINFALL. PONDING OF WATER ON SOME ROADWAYS IS
LIKELY IN THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...INDIANOLA...LELAND...SHAW...AVON...SUNFLOWER...
METCALFE...WAYSIDE...BLAINE...TRIBBETT...HOLLY RIDGE AND DODDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3369 9045 3348 9046 3321 9109 3325 9105
      3328 9104 3329 9107 3324 9110 3333 9114
      3338 9111 3341 9121 3345 9109 3342 9109
      3339 9111 3339 9110 3343 9106 3345 9106
      3346 9108 3357 9083 3362 9076
TIME...MOT...LOC 0840Z 268DEG 19KT 3349 9075 3330 9108

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
April 10, 4:50 AM CST
Where
Carroll County, 0.58 mi E of Black Hawk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.330, -90.010

Several large limbs were blown down in the Black Hawk community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565136.